Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 49, NWS Blacksburg, VA

May 22, 2013Bedford County, Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2013, 5:39 PM EDT for Bedford County, Botetourt County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2013, 5:39 PM EDT (21:39 UTC)
Expired
May 22, 2013, 6:30 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Botetourt County, VA

The radar

The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WUUS51 KRNK 222139
SVRRNK
VAC019-023-222230-
/O.NEW.KRNK.SV.W.0049.130522T2139Z-130522T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  EXTREME SOUTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 630 PM EDT

* AT 535 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR MONTVALE...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  MONTVALE...
  BUCHANAN...
  ARCADIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3749 7946 3726 7979 3729 7985 3732 7985
      3757 7968
TIME...MOT...LOC 2139Z 214DEG 17KT 3737 7974 

$$

DS
2 follow-up statements
250 
WWUS51 KRNK 222156
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT WED MAY 22 2013

VAC019-023-222230-
/O.CON.KRNK.SV.W.0049.000000T0000Z-130522T2230Z/
BEDFORD VA-BOTETOURT VA-
556 PM EDT WED MAY 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
EXTREME SOUTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
   
AT 552 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MONTVALE TO THAXTON...OR ALONG A LINE EXTENDING FROM 6
MILES SOUTHEAST OF TROUTVILLE TO 6 MILES SOUTH OF BUCHANAN...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
MONTVALE...
BUCHANAN...
ARCADIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND...OR STRONG DAMAGING WINDS...TORRENTIAL
RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3749 7946 3731 7972 3733 7979 3735 7983
      3757 7968
TIME...MOT...LOC 2152Z 214DEG 13KT 3737 7977 3743 7965 

$$

DS
335 
WWUS51 KRNK 222227
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT WED MAY 22 2013

VAC019-023-222236-
/O.EXP.KRNK.SV.W.0049.000000T0000Z-130522T2230Z/
BEDFORD VA-BOTETOURT VA-
627 PM EDT WED MAY 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHWESTERN BEDFORD AND EXTREME SOUTHEASTERN BOTETOURT COUNTIES WILL
EXPIRE AT 630 PM EDT...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING IS WEAKENING BELOW 
SEVERE LIMITS...AND EXITING THE WARNED AREA. THEREFORE THE WARNING 
WILL BE ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3749 7946 3731 7972 3733 7979 3735 7983
      3757 7968
TIME...MOT...LOC 2226Z 214DEG 17KT 3737 7977 3743 7965 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:24 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 22, 3:24 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT WED MAY 22 2013

.SYNOPSIS...
A LARGE LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS INTO
THE GREAT LAKES BY THURSDAY. THIS SYSTEM WILL PUSH A COLD FRONT
THROUGH THE AREA THURSDAY INTO THURSDAY EVENING... FOLLOWED BY HIGH
PRESSURE ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 300 PM EDT WEDNESDAY...

SCATTERED STRONG TO SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON
MAINLY ACROSS THE MOUNTAINS IN THE WARM AND UNSTABLE AIR. THE
MAIN THREATS FOR THIS AFTERNOON INTO TONIGHT ARE HEAVY
RAIN...WINDS (DCAPES ARD 1000 IN REGION) AND HAIL (WITH WBZ ARD
10KFT). CAPES OF 1 TO 3 J/KG AS SEEN ON THE SPC MESO ANAL WERE
FORECASTED BY MODIFIED SOUNDINGS THIS MORNING. LEANED POPS TONIGHT
TOWARDS RNK WRFARW WHICH PLACED THIS AFTERNOONS CONVECTION QUITE
WELL. NAM...GFS AND ECWMF CONTINUE SHOWERS AND THUNDERSTORMS INTO
TONIGHT ESPECIALLY IN THE WEST. EXPECT AREAS OF FOG OVERNIGHT
WHERE RAIN FALLS THIS AFTERNOON INTO TONIGHT. PLAYED LOW
TEMPERATURES TONIGHT FROM MID 50S IN THE NORTHWEST TO THE MID 60S
IN THE SOUTHEAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AS OF 300 PM EDT WEDNESDAY...

ECMWF/GFS BLEND FOLLOWED THIS PERIOD...AS TIMING LOOKS GOOD FOR THE
FRONT ARRIVING IN THE AREA THURSDAY MORNING AND EXITING BY THURSDAY
EVENING IN THE EAST. MAIN FORCING WILL BE WEAKENING BUT ENOUGH LOW
LVL CONVERGENCE AND DECENT FLOW ALOFT TO MAINTAIN A BROKEN LINE OF
SHOWERS AND STORMS INTO THE MTNS THURSDAY MORNING SHIFTING EAST TO
THE PIEDMONT BY MIDDAY. DRY SLOT WORKS INTO THE SOUTHWEST AROUND
LATE EVENING WITH STRONG SHORTWAVE FOLLOWING INTO WV/VA BY FRIDAY
MORNING. THIS WILL ENHANCE THE SHOWER ACTIVITY IN THE WV MTNS
ALTHOUGH AIRMASS OVERALL WILL BE DRYING OUT.

SVR THREAT THURSDAY WILL BE EAST WHERE SOME SUN MAY OCCUR EARLY
ENOUGH TO DESTABILIZE THE AIRMASS. NOT OUTLOOKED THOUGH BUT CANNOT
RULE OUT AN ISOLATED WIND GUST OVER 50 MPH OR HAIL.

THE CHANGE IN AIRMASS WILL BE NOTICEABLE FRIDAY AS DEWPOINTS DROP
INTO THE 30S AND 8H TEMPS DROP TO NEAR ZERO. NOT SEEING MUCH CLOUD
COVER AFTER LATE MORNING SO SUNSHINE MAY WORK TO BALANCE OUT THE
CAA. STILL LEANING TOWARD THE ECMWF MOS WITH LOWER TO MID 60S
MOUNTAINS TO LOWER TO MID 70S EAST. DOWNSLOPE MAY ENHANCE THE
HEATING AS WELL...AND COULD BE SEVERAL DEGREES WARMER BUT BREEZY
CONDITIONS AT TIMES HINDERS WARM UPS.

NOT OF THE QUESTION TO SEE SOME SMALL HAIL PRODUCING SHOWERS ACROSS
THE ALLEGHANY HIGHLANDS FRIDAY AS THE UPPER TROUGH AXIS MOVES
ACROSS...BUT AGAIN APPEARS GFS/ECMWF DRY IT OUT TOO MUCH.

FRIDAY NIGHT STAYS BREEZY AS TEMPS DROP INTO THE 30S/40S. NOT SEEING
FROST/FREEZE ISSUES AT THIS POINT GIVEN WINDS BUT A FEW HIGHER
ELEVATIONS LIKE HOT SPRINGS COULD SLIP TOWARD 32F SAT MORNING.

SATURDAY WILL BE FALL LIKE WITH MOSTLY SUNNY SKIES AND NW BREEZE.
HIGHS WILL RANGE FROM THE MID 60S MOUNTAINS TO LOWER 70S EAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 1245 PM EDT WEDNESDAY

EXPECT COOL TROUGH TO LINGER INTO SUNDAY BEFORE LIFTING EAST.
MEANWHILE A STRONG TROUGH DIGS INTO THE PACIFIC NORTHWEST BY MONDAY
WITH INCREASING HEIGHTS ARRIVING OVER OUR AREA NEXT WEEK. THE
WEATHER PATTERN WILL BE MAINLY DRY SAT NIGHT-MONDAY...BUT AS WE CAN
SEE WITH A WESTERLY FLOW ALOFT THE CHANCE THAT CONVECTION THAT FIRES
ALONG A WARM FRONT OVER THE OHIO/MID MISSISSIPPI VALLEY COULD SHIFT
EAST AND AFFECT OUR MOUNTAINS.

WILL LEAN TOWARD AN ECMWF/WPC BLEND SOLUTION. THIS WILL KEEP THE
CHANCE POPS IN THE AREA BY MONDAY AFTERNOON THROUGH TUESDAY. THE
WARM FRONT LIFTS NORTH TOWARD THE GREAT LAKES BY MIDWEEK WITH
HEIGHTS CONTINUING TO BUILD. AT THE SFC...HIGH PRESSURE WILL BE
SITUATED ACROSS THE MID ATLANTIC COAST THEN SHIFT OFF THE COAST
MIDWEEK. DEWPOINTS WILL BE INCREASING AGAIN BY NEXT WEEK WITH TEMPS
WARMING BACK TO NORMAL OR JUST ABOVE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 140 PM EDT WEDNESDAY...

SCATTERED MVFR/IFR CONVECTION DEVELOPING IN THE WARM UNSTABLE AIR
ACROSS CWA THIS AFTERNOON. THE BEST CHANCE OF THUNDERSTORMS WILL
OCCUR ACROSS WESTERN TAF SITES OF BLF/LWB/RNK. RNKWRF ARW SHOWED
GOOD COVERAGE OF STORM ACROSS THE MOUNTAINS THIS AFTERNOON INTO
TONIGHT. ECMWF/GFS GENERALLY CONSISTENT ON A LINE OF STRONG
THUNDERSTORMS MOVING INTO FAR SW VA FROM KY/TN IN THE 00Z-04Z TIME
FRAME...THEN GENERALLY DISSIPATING AS MOVE EAST. FOR THE EAST...
THERE IS POTENTIAL TSRA DEVELOPMENT ACROSS THE NC
PIEDMONT...LIFTING NORTHWARD TOWARD LYH/DAN/EVEN ROA BY LATE
AFTERNOON INTO THIS EVENING.

S-SW WINDS 5-10KTS THROUGH TAF VALID PERIOD...WITH LOW END GUSTS
ACROSS THE PIEDMONT. AREAS OF FOG WILL DEVELOP TONIGHT INTO
WEDNESDAY MORNING WHERE RAIN FALLS THIS AFTERNOON INTO THIS
EVENING.

MEDIUM TO HIGH CONFIDENCE IN CIGS/VSBYS THROUGH TAF VALID PERIOD.
HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...KK/RAB
Hazardous weather outlook, May 22, 2:16 PM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT WED MAY 22 2013

NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-045-231830-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS-
GREENBRIER-
216 PM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND TONIGHT AS A COLD FRONT APPROACHES THE AREA FROM
THE WEST. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND QUARTER-
SIZED HAIL. SOME OF THE THUNDERSTORMS WILL PRODUCE VERY HEAVY
RAIN...RESULTING IN LOCALIZED AREAS OF FLOODING OR FLASH
FLOODING...MAINLY ACROSS WATAUGA...ASHE...SMYTH...AND TAZEWELL
WHERE THE GROUND IS SATURATED FROM PREVIOUS HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-003-019-020-VAZ011-013-014-016>020-WVZ044-231830-
ALLEGHANY NC-SURRY-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-MONROE-
216 PM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON INTO TONIGHT AS A COLD FRONT APPROACHES THE REGION FROM
THE WEST. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ022>024-032>035-043>047-058-059-231830-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
216 PM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT AND EARLY
THURSDAY. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER APPEARS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 5:15 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT WED MAY 22 2013

VAZ022-222145-
ROANOKE VA-
515 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BENT MOUNTAIN...MOVING NORTHEAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  SALEM CITY...
  POAGES MILL...
  CAVE SPRING...

LAT...LON 3726 7989 3716 8005 3716 8007 3716 8009
      3715 8009 3715 8011 3718 8015 3735 8001
TIME...MOT...LOC 2113Z 223DEG 18KT 3717 8010

DS
Special weather statement, May 22, 5:16 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT WED MAY 22 2013

VAZ017-032-222145-
PATRICK VA-FLOYD VA-
516 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME NORTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  EXTREME SOUTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MEADOWS OF DAN...OR 7 MILES SOUTHEAST OF
  WILLIS...MOVING NORTHEAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MEADOWS OF DAN...

LAT...LON 3674 8047 3691 8037 3684 8024 3671 8039
TIME...MOT...LOC 2113Z 215DEG 18KT 3675 8042

DS
Special weather statement, May 22, 5:20 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT WED MAY 22 2013

VAZ033-222145-
FRANKLIN VA-
520 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ROCKY MOUNT...MOVING NORTHEAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  AREAS BETWEEN SONTAG AND WESTERN SMITH MOUNTAIN LAKE...

LAT...LON 3698 7988 3713 7981 3707 7965 3695 7982
TIME...MOT...LOC 2118Z 208DEG 16KT 3699 7983

DS
Special weather statement, May 22, 5:22 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT WED MAY 22 2013

VAZ034-222145-
BEDFORD VA-
522 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MONTVALE...MOVING NORTHEAST AT 15 MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MONTVALE...

LAT...LON 3744 7960 3732 7973 3734 7980 3743 7975
      3747 7970
TIME...MOT...LOC 2118Z 211DEG 14KT 3737 7974

DS
Special weather statement, May 22, 5:25 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED MAY 22 2013

VAZ019-020-024-222200-
BATH VA-ROCKBRIDGE VA-ALLEGHANY VA-
525 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  WESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  EXTREME EAST CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM INGALLS
  FIELD TO COLLIERSTOWN...OR ALONG A LINE EXTENDING FROM 6 MILES
  SOUTH OF HOT SPRINGS TO 10 MILES NORTHEAST OF EAGLE ROCK...AND
  MOVING NORTHEAST AT 25 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  COLLIERSTOWN...
  MILLBORO...
  INGALLS FIELD...
  NIMROD HALL...

LAT...LON 3779 7938 3769 7964 3774 7969 3776 7967
      3778 7973 3792 7987 3809 7967
TIME...MOT...LOC 2122Z 229DEG 20KT 3792 7979 3772 7963

DS
Special weather statement, May 22, 5:37 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT WED MAY 22 2013

VAZ020-222230-
BATH VA-
537 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 630 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
  MARLINTON TO BURNSVILLE...OR ALONG A LINE EXTENDING FROM 13 MILES
  SOUTH OF CASS SCENIC RAILRO TO 8 MILES NORTHEAST OF WARM SPRINGS...
  AND MOVING NORTHEAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BURNSVILLE...

LAT...LON 3822 7971 3820 7957 3818 7951 3808 7974
      3816 7992 3817 7991 3818 7992 3827 7980
TIME...MOT...LOC 2135Z 220DEG 17KT 3827 7999 3815 7971

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:09 PM EDTSpecial Weather StatementRNKGrayson66 min
May 21, 8:22 PM EDTSpecial Weather StatementRNKWythe53 min
May 21, 9:11 PM EDTSpecial Weather StatementRNKBland34 min
May 21, 9:13 PM EDTSpecial Weather StatementRNKSmyth32 min
May 21, 9:32 PM EDTSpecial Weather StatementRNKBland28 min
May 21, 9:44 PM EDTSpecial Weather StatementRNKSmyth31 min
May 21, 9:57 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth3 hr
May 22, 12:50 PM EDTSpecial Weather StatementRNKBland, Wythe55 min
May 22, 12:59 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth3 hr
May 22, 1:18 PM EDTSpecial Weather StatementRNKAlleghany42 min
May 22, 2:06 PM EDTSevere Thunderstorm WarningRNKPulaski, Wythe39 min
May 22, 2:10 PM EDTSevere Thunderstorm WarningRNKGiles, Pulaski50 min
May 22, 2:14 PM EDTSpecial Weather StatementRNKAlleghany31 min
May 22, 2:35 PM EDTAreal Flood AdvisoryRNKWythe115 min
May 22, 2:37 PM EDTSevere Thunderstorm WarningRNKBland38 min
May 22, 3:00 PM EDTAreal Flood AdvisoryRNKTazewell2 hr
May 22, 3:00 PM EDTSpecial Weather StatementRNKRoanoke30 min
May 22, 3:08 PM EDTSpecial Weather StatementRNKTazewell37 min
May 22, 3:10 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery50 min
May 22, 3:24 PM EDTSpecial Weather StatementRNKWythe36 min
May 22, 3:26 PM EDTAreal Flood AdvisoryRNKCarroll, Wythe2 hr
May 22, 3:32 PM EDTAreal Flood AdvisoryRNKCraig, Montgomery, Roanoke118 min
May 22, 3:37 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke23 min
May 22, 3:45 PM EDTFlash Flood WarningRNKTazewell3 hr
May 22, 3:57 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, Roanoke, City of Roanoke, City of Salem33 min
May 22, 4:01 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe29 min
May 22, 4:02 PM EDTSpecial Weather StatementRNKPatrick43 min
May 22, 4:07 PM EDTAreal Flood AdvisoryRNKAlleghany113 min
May 22, 4:17 PM EDTSpecial Weather StatementRNKCity of Galax28 min
May 22, 4:20 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington40 min
May 22, 4:25 PM EDTAreal Flood AdvisoryRNKCity of Galax65 min
May 22, 4:34 PM EDTSpecial Weather StatementRNKBotetourt, City of Roanoke, City of Salem26 min
May 22, 4:44 PM EDTSpecial Weather StatementRNKCarroll31 min
May 22, 4:48 PM EDTSpecial Weather StatementRNKBath27 min
May 22, 4:56 PM EDTSpecial Weather StatementRNKFranklin, Patrick34 min
May 22, 5:05 PM EDTSpecial Weather StatementRNKCity of Covington25 min
May 22, 5:15 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem30 min
May 22, 5:16 PM EDTSpecial Weather StatementRNKFloyd29 min
May 22, 5:20 PM EDTSpecial Weather StatementRNKFranklin25 min
May 22, 5:22 PM EDTSpecial Weather StatementRNKBedford23 min
May 22, 5:25 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington35 min
May 22, 5:37 PM EDTSpecial Weather StatementRNKBath53 min
May 22, 5:42 PM EDTSpecial Weather StatementRNKMontgomery33 min
May 22, 6:05 PM EDTSpecial Weather StatementRNKHenry25 min
May 22, 6:07 PM EDTSpecial Weather StatementRNKMontgomery23 min
May 22, 6:16 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington29 min
May 22, 6:34 PM EDTAreal Flood AdvisoryRNKRockbridge, City of Buena Vista, City of Lexington116 min
May 22, 6:38 PM EDTAreal Flood WarningRNKTazewell3 hr
May 22, 6:39 PM EDTSpecial Weather StatementRNKCity of Lynchburg36 min
May 22, 6:40 PM EDTSpecial Weather StatementRNKFranklin35 min
May 22, 6:43 PM EDTSpecial Weather StatementRNKCity of Buena Vista17 min
May 22, 7:09 PM EDTSpecial Weather StatementRNKAmherst36 min
May 22, 7:16 PM EDTSpecial Weather StatementRNKFranklin, Henry, City of Martinsville29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.